A new campaign has been launched in Doncaster to encourage young people that using the psychoactive drug nitrous oxide – also known as laughing gas or NOs – is no laughing matter.
The campaign, aimed at young people aged 16-24, has been launched after an increase in the amount of empty NOs canisters that have been found across the borough. It encourages anyone using NOs to seek help via Project 3 Young People’s Health and Well-being Service or Aspire Drug and Alcohol Services.
Anyone taking in too much nitrous oxide risks falling unconscious or suffocating from a lack of oxygen. Some people have died due to using the substance.
Naomi Handley-Ward, who works at Project 3, run by Rotherham Doncaster and South Humber NHS Foundation Trust (RDaSH) said: “I’d encourage parents to learn the symptoms of solvent abuse. They can appear a lot like alcohol use and might include:
· Slurred speech.
· Dilated pupils.
· Euphoria and excitement.
· Difficulty with coordination.
· Feeling drowsy, dizzy or light-headed.
· Feeling nauseated and not interested in eating.
· ‘Drunken’, withdrawn, irritable or inattentive behaviour.
· Hallucinations and/or delusions.
“Other physical signs might include a chemical smell, runny nose, watery eyes, irritation of the throat and rashes or spots around the nose and mouth,” added Naomi. “However, none of these signs are definitive – they may be caused by other behaviours or illnesses. The best way to find out if someone has taken them, is to talk with them and listen to what they have to say.
“It’s important to stay calm and open-minded when you talk to your child about drugs,” she added.